Is Rituxan being used in patients who have been taken off Tysabri because of a high JC index and are they at a higher risk of developing PML? If not why not?
I have addressed the use of Rituxan in patients taken off of Tysabri in prior blogs and in responses to prior questions (you can use the search box in the upper right corner of this page to read these prior blogs). My thoughts on this issue are as follows:
- The risk of PML decreases rapidly within 6 months of stopping Tysabri
- The risk of PML with rituximab appears to be much less than the risk of PML with Tysabri; The risk of PML in all Tysabri treated patients (regardless of JC virus antibody status or prior immunosuppression) is about 1 case per 1000 treated cases, whereas the risk of PML in Rituximab treated patients is reported as 0.2 to 2.0 cases per 100,000 treated. Most reported cases of Rituximab associated PML occurred in patients who were also significantly immunosuppressed from cancer chemotherapy or immunosuppressive treatment of rheumatoid arthritis or SLE. Based on the low risk of PML in Rituximab treated patients (or for that matter patients on many other MS therapies like Tecfidera) , it is unlikely that JCV antibody status would increase the risk to a level that was actionable, the action being not to use the drug because of risk of PML. For instance, a 10-Fold increased risk of PML for an MS patient on Rituximab who is JCV antibody positive would only increase their risk of PML to less than 1 case of PML per 5000 treated patients according to published estimates; and this probably assumes previous treatment with immunosuppressants.
I hope this answers your question. Remember, my response is based on the best available current information. As we begin to use rituximab and related drugs in more and more MS patients, we will be able to determine if these assumptions hold true.
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.